Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Taking lisinopril and beta-blocker. Experiencing high pulse, dizziness and sweating. Due to lisinopril?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4498 Questions
Hi Doctor; I started taking lisinopril yesterday with out my old beta-blocker HBP med. Per my Dr's orders to wean me off the beta-blocker, because it was no longer helping my HBP. Yesterday and Today, I am experiencing a high pluse-116, and dissyness and sweating my in feet, an hour after taking it. Yesterday, I call 911 and they checked me out and said that BP was 138/89 with a pluse of 98. I then decided to go to the ER they said that everything was ok, 158/89 138/89 BP with a 89 pulse. My pluse on my old med was 70-78-80 BPM. My doctor thinks it's worry and ask me to take xananx. This gets to BP down to 128/89 and pluse of 70-80 BPM. But the Xanax only worked for 3 hours last night and my BP and pluse went back up to 101. Another 1/2 Xanax helped. Do you think it is the lisinopril?
Posted Fri, 15 Mar 2013 in Medicines and Side Effects
Answered by Dr. Anantharamakrishnan 44 minutes later
Hi friend,
Welcome to Health Care Magic

Lisinopril is less likely to be causing this.

The likely culprit is abrupt beta-blocker withdrawal.
Beta blockers should NOT be stopped suddenly.
It can result in rebound – high pressure and increased pulse rate.
It has to be tapered off SLOWLY – say half the dose for 4 or 5 days / then quarter of the dose for 4 or 5 days / then one eighth / then this on alternate dose for 2 or 3 doses.

Of course Anxiety can contribute and Xanax helps.
As it is not helping, the solution is to RE-START the original dose / take for 4 or 5 days / then taper as suggested.
Hopefully, all will be right.

If in spite of this, if the pulse and pressure shoot up, you have to be investigated for a condition called Pheo-chromo-cytoma (sudden bursts of adrenaline output occur in it)

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Taking lisinopril and beta-blocker. Experiencing high pulse, dizziness and sweating. Due to lisinopril? 1 hour later
So, like you say, I should: As it is not helping, the solution is to RE-START the original dose / take for 4 or 5 days, so can I add a Bisoprolol tonight after I took the lisinopril? Or just wait till tomorrow and start the original dose of lisinopril and bisoprolol. 1 tab each. for 4-5 days and then start the tapering off after the 4-5 days. I never had the hot flashes, and elevated blood pressures that last from 1 to 3 hours before, I will investigate Pheochromo with my doctor. She originally said that she said a blook test came back and I had something wrong with my thyroid levels, and we did another test and thyroid was negative. So she said that she couldn't figure it out and was working on it.
Also my doctor thinks my hot flashes, elevated BP that last about an hour, and tingling in the hands, feet, and face, and a feeling of a lump in my throat, is being created by anxiety. She wants to put me on a long term antidepressant, SSRI, Pristiq (Desvenlafaxine Extended-Release Tablets), Personally I do not want to start Pristiq if the problem is Pheochromo.
Answered by Dr. Anantharamakrishnan 28 minutes later

You can restart BISOPROLOL now.
No apparent reason to wait.

Just WATCH YOUR BP – because there are two drugs now.
First doses can cause large drops of pressure in some.
So, you can omit Lisinopril today / add ¼ tablet tomorrow / ½ tablet the day after / whole tablet then on.

Thyroid is different.
Pheochromocytoma is from Adrenal glands. Its hormones and/or metabolites can NOT be tested while on beta-blockers. One has to wait for a week or so after stopping. Scan may now be done to see the gland...

Venlafaxine is a good drug.
If you do not want to take it now and if you could manage, there is no problem in waiting... after all, it is not an emergency.

I shall be pleased to hear on the progress...

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor